Insulin: Lifesaver or Killer? Part 1
Patient Risks of Severe Hypoglycemia
Edward Mason is an 18-year old male with a height of 175.26 cm (5’9) and a weight of 72.57 kg (160 lbs). Edward is admitted to the emergency department with severe abdominal pain, nausea, vomiting and weakness. He is hyperglycemic with no prior history of diabetes.
After examination, Edward is diagnosed with diabetic ketoacidosis (DKA) and a new diagnosis of Type 1 diabetes. He is then admitted to the Intensive Care Unit and placed on an insulin drip for treatment.
In patients receiving intensive insulin therapy, such as the scenario described above, there is an increased risk for hypoglycemia, a frequent and dangerous outcome. According to the American Diabetes Association, hypoglycemia is when your blood glucose levels have fallen below 70 mg/dL, and severe hypoglycemia is when your blood glucose levels have fallen below 50 mg/dL.
When a patient is diagnosed with DKA, hyperglycemia and type 1 diabetes, and the caregiver treats the patient with insulin, the cause of hypoglycemia could be attributed to:
- Too much insulin
- Inadequate food intake or poor timing of meals when dosing insulin
- Exercise without the proper adjustments of insulin
Per Diabetes Care, patient complications of hypoglycemia may include:
- Central nervous system complications: cognitive dysfunction, intellectual decline, coma, brain damage, seizure, TIA, stroke
- Heart complications: cardiac arrhythmias, myocardial ischemia
- Eye complications: vitreous hemorrhage
- Other complications: falls or accidents with injury
The dosing of insulin can also cause adverse effects of hypoglycemia. These effects can range from severe to long-lasting:
- Acute: behavioral change, intellectual damage, unconsciousness, accidents, hemiparesis
- Chronic: mental deterioration, locked-in syndrome, vegetative state
Because Edward was hyperglycemic and diagnosed with DKA and type 1 diabetes, he was treated with insulin doses from a traditional, linear protocol, and is at risk of hypoglycemia.
In next week’s blog, we will address the other side of the scenario: the clinical consequences that result from severe hypoglycemia. This series will end in part three which will explain what strategies can be executed to minimize the risk of hypoglycemia.